Arkansas, 2020

Hail and Damaging Wind in Arkansas, June 5, 2020

June 5, 2020 · NWS SHV · 2 events in 2 counties and zones

A mesoscale convective system (MCS) developed across the Mid-South region of Western Tennessee and Northern Mississippi and moved south-southwest into the Lower Mississippi Valley during the afternoon and evening hours of June 5th, along a weak upper level trough of low pressure that drifted southeast across these areas around a large upper level ridge of high pressure anchored over the Central…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A mesoscale convective system (MCS) developed across the Mid-South region of Western Tennessee and Northern Mississippi and moved south-southwest into the Lower Mississippi Valley during the afternoon and evening hours of June 5th, along a weak upper level trough of low pressure that drifted southeast across these areas around a large upper level ridge of high pressure anchored over the Central and Southern Plains. Despite the weak wind shear in place, this thunderstorm complex tapped moderate to high amounts of instability in place as temperatures rose into the lower to mid 90s across much of Southern and Eastern Arkansas and North Louisiana, while shifting south southwest through Mississippi and into Southeast Arkansas and Northeast Louisiana during the early evening hours. While the majority of the severe weather remained just east of the Ark-La-Tex, isolated severe thunderstorms did develop over Central Union and Northern Hempstead Counties Arkansas, and produced golf ball size hail just east of El Dorado while also downing several trees near the McCaskill community. These storms did weaken by the early morning hours of June 6th with the loss of heating and reduction in instability as they shifted southwest into portions of extreme Northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 5, 5:39 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 5, 5:39 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
639 PM CDT Fri Jun 5 2020

.AVIATION...

For the 06/00 TAFs...Latest satellite imagery across the region
show a few lingering cumulus clouds around the area, generally
diminishing as time goes on. Meanwhile, latest national mosaic
radar imagery shows a cluster of thunderstorms moving south across
portions of northeast Louisiana and north central Mississippi.
Earlier guidance suggested that these storms would eventually make
it into our area, however, the only site it could come close to
impacting at this time is KMLU. Some short range guidance suggests
that another line of storms will develop across portions of
Arkansas this evening and track into the area overnight.
Otherwise, it looks like VFR conditions will prevail through this
TAF period. /33/

&&

.PREV DISCUSSION... /issued 246 PM CDT Fri Jun 5 2020/

SHORT TERM.../Tonight through Saturday Night/

A broad upper ridge centered over Eastern New Mexico and
Southwestern Texas has expanded eastward into the Lower
Mississippi Valley today. A shortwave trough embedded in the flow
on the northeast periphery of the ridge has helped to develop a
cluster of strong, sometimes severe, convection over Northern
Mississippi.

Many of the larger scale models have not handled this development
well, most notably the NAM, which is completely dry. However, the
high-resolution CAMs have been in good agreement. So far, the
convection has maintained a steady southeast motion, but the
steering flow aloft should turn these storms to more of a
southwest motion with time, bringing them into Southern Arkansas
and North Central Louisiana this evening. Even though the models
are in good agreement with this, the storms have yet to congeal
into an organized line, which still gives some uncertainty.
Individual cells along the line may also backbuild on the western
flank, and these storms could eventually brush our northeastern
zones. If the turn to the southwest occurs, CAPE values of
1500-2000 J/kg across Louisiana should help the storms persist,
possibly into portions of Deep East Texas. However, the convection
is expected to rapidly weaken after 03z this evening, likely
dissipating entirely just after midnight.

The flow aloft will become even more northeasterly as the upper
ridge moves into the Kansas and winds strengthen ahead of Tropical
Storm Cristobal in the Gulf of Mexico. Model guidance suggests
another cluster of showers and storms will move from northeast to
southwest across much of the area during the day Saturday, before
dissipating during the early evening. Given how the models have
continued to struggle with the convection lately, confidence is
low regarding the PoP forecast for Saturday. However, chance PoPs
will be maintained for much of the area.

CN

LONG TERM.../Sunday through Thursday Night/

Long term period begins with Tropical Storm Cristobal making
landfall across the northern Gulf Coast and following a northward
track up the Atchafalya Basin and northward up the Mississippi
River. Impacts from this storm will likely begin on Sunday evening
and continue through Monday afternoon. At this time, locally heavy
rainfall will be the highest threat with a Flash Flood Watch likely
to be posted within the next 24 hours. Widespread rainfall totals
across Louisiana and southern Arkansas to average around 2 to 4
inches with locally higher amounts of up to 6 inches across
northeast Louisiana in the vicinity of where the center of
circulation is forecast to pass. Tropical storm force winds, if any,
will be confined to mainly our southeastern parishes of La Salle and
Grant around daybreak Monday morning as the center of circulation
enters the CWA. However, due to the northward movement of the storm,
limited impacts resulting from being on the western half of the
storm, and rapid decay due to land effects, wind speeds will be
rapidly diminished across the CWA compared to areas east of the
storm.

Lingering rain bands on the south side of the storm to maintain
scattered convection the region through Tuesday as Cristobal shifts
north toward the Ohio River Valley. Otherwise, mainly dry conditions
expected on Wednesday as upper-ridge rebuilds areawide.

High temperatures through the long term period to average in the
lower 90s each day with the exception of Monday as clouds and rain
from Cristobal limit high temperatures to the 80s. Overnight lows
through the weekend to fall into the lower to middle 70s. Dry high
pressure behind Cristobal to bring overnight lows into the 60s by
Wednesday and Thursday mornings. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  95  74  93 /  30  30  20  10
MLU  73  95  74  92 /  30  30   0  20
DEQ  72  96  72  96 /  20  20  10   0
TXK  73  93  73  93 /  30  20  10   0
ELD  71  95  72  93 /  40  30  10  10
TYR  74  95  74  95 /  20  20  20   0
GGG  74  95  73  95 /  20  30  20  10
LFK  73  95  73  95 /  10  30  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

33/09/05
Hazardous weather outlook, Jun 5, 5:00 AM CST, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
600 AM CDT Fri Jun 5 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112-
126-138-151-153-166-167-061100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-Bowie-Cass-Marion-Harrison-Panola-Shelby-
San Augustine-
600 AM CDT Fri Jun 5 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms will be possible later this
afternoon and through the evening hours. Some storms could be
strong with gusty winds, frequent lightning, and small hail. In
addition, there is the potential for a squall line of storms to
move south out of Arkansas late today and bring locally severe
wind gusts, especially across the Arklamiss. Otherwise, expect hot
conditions with peak afternoon heat index values around 100
degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated to scattered thunderstorms will again be possible
Saturday afternoon into the early evening and some of these storms
could be strong with gusty winds, frequent lightning, and small
hail.

Cristobal, currently over the Yucatan Peninsula, is expected to
move north through Gulf of Mexico this weekend and make landfall
along the Louisiana coast Sunday night as a tropical storm. Showers
and a few thunderstorms associated with the outer bands of
Cristobal will begin to increase across the region late Sunday,
before becoming more numerous by Monday as this system moves
inland. As it does so, the threat for strong winds, locally heavy
rainfall, localized flooding, and even a few isolated tornadoes
will be possible Monday, especially over the Arklamiss. Keep in
mind these impacts may shift west or east, depending on the
eventual exact track of this system. These showers and embedded
thunderstorms will begin to diminish from west to east Tuesday as
the remnants of Cristobal lifts north out of the region. Finally,
the threat for isolated to widely scattered showers and
thunderstorms will exist Tuesday night and Wednesday near and
ahead of a weak cool frontal passage.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed for this afternoon
into this evening. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

OKZ077-TXZ096-108>111-124-125-136-137-149-150-152-165-061100-
McCurtain-Red River-Franklin-Titus-Camp-Morris-Wood-Upshur-Smith-
Gregg-Cherokee-Rusk-Nacogdoches-Angelina-
600 AM CDT Fri Jun 5 2020

This Hazardous Weather Outlook is for portions of southeast
Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Isolated thunderstorms will be possible late this afternoon into
the evening hours. Otherwise, expect hot conditions with peak
afternoon heat index values around 100 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated to scattered thunderstorms will be possible Saturday
afternoon into the early evening and some of these storms could be
strong with gusty winds, frequent lightning, and small hail.

Cristobal, currently over the Yucatan Peninsula, is expected to
move north through Gulf of Mexico this weekend and make landfall
along the Louisiana coast Sunday night as a tropical storm. Showers
and a few thunderstorms associated with the outer bands of
Cristobal will begin to increase across the region Sunday night,
before becoming more numerous by Monday as this system moves
inland. As it does so, the threat for gusty winds and locally
heavy rainfall will be possible Monday. Keep in mind these
impacts be more significant if the forecast track of the system
shifts farther to the west. These showers and embedded thunderstorms
will begin to diminish from west to east Tuesday as the remnants
of Cristobal lifts north out of the region. Finally, the threat
for isolated showers and thunderstorms will exist Tuesday night
and Wednesday near and ahead of a weak cool frontal passage.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight.

50

In the hours before

Special weather statement, Jun 5, 7:23 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Shreveport LA
823 PM CDT Fri Jun 5 2020

ARZ073-060215-
Union AR-
823 PM CDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 915 PM
CDT...

At 823 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lawson, or near El Dorado, moving west at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
El Dorado, Lawson, Hillsboro and Catesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3328 9247 3310 9245 3304 9272 3331 9274
TIME...MOT...LOC 0123Z 086DEG 4KT 3319 9255

12

The radar

The Shreveport radar (KSHV), 144 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Union

When
June 5, 7:35 PM CST
Where
Union County, 1.6 mi W of Nick Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
33.198, -92.578

Golf ball size hail fell several miles east of El Dorado.

Thunderstorm Wind, Hempstead

When
June 5, 11:48 PM CST
Where
Hempstead County, 0.62 mi ESE of Mc Caskill
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
33.917, -93.640

Several trees were blown down in the McCaskill community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887342, 887343.